Postgastrectomy Alimentary Hypoglycemia
Reactive hypoglycemia following gastrectomy is a consequence of hyperinsulinism resulting from rapid gastric emptying of ingested food. Symptoms result from adrenergic hyperactivity in response to the hypoglycemia. Treatment consists of more frequent feedings with smaller portions of less rapidly assimilated carbohydrate combined with more slowly absorbed fat and protein. Cases of hypoglycemia have been reported in patients who have undergone Roux-en-Y gastric bypass surgery for the treatment of obesity.
The hypoglycemia occurs after meals and can be severe. Some of these patients are found to have islet cell hyperplasia.
Functional Alimentary Hypoglycemia
This syndrome is classified as functional when no postsurgical explanation exists for the presence of early alimentary type reactive hypoglycemia. It is most often associated with chronic fatigue, anxiety, irritability, weakness, poor concentration, decreased libido, headaches, hunger after meals, and tremulousness. However, most patients with these symptoms do not have hypoglycemia after a mixed meal.
Indiscriminate use and overinterpretation of glucose tolerance tests have led to an unfortunate tendency to overdiagnose functional hypoglycemia. As many as one-third or more of normal subjects have blood glucose levels as low as 40-50 mg/dL with or without symptoms during a 4-hour glucose tolerance test. Accordingly, to increase diagnostic reliability, hypoglycemia should preferably be documented during a spontaneous symptomatic episode accompanying routine daily activity, with clinical improvement following feeding. Oral glucose tolerance tests are overly sensitive and mixed meals are relatively insensitive in detecting postprandial reactive hypoglycemia. It has been shown that a high-carbohydrate breakfast has proved useful in differentiating persons with postprandial reactive hypoglycemia from normal controls. The test resulted in reactive hypoglycemia to levels below 59 mg/dL in 47% of 38 subjects, in contrast to only 2.2% of the 43 controls. This test was found to be much more sensitive than a standard mixed meal, which was also given to these two groups.
In patients with documented postprandial hypoglycemia on a functional basis, there is no harm and occasional benefit in reducing the proportion of carbohydrate in the diet while increasing the frequency and reducing the size of meals. Support and mild sedation should be the mainstays of therapy, with dietary manipulation only an adjunct.
Late Hypoglycemia (Occult Diabetes)
This condition is characterized by a delay in early insulin release from pancreatic B cells, resulting in initial exaggeration of hyperglycemia during a glucose tolerance test. In response to this hyperglycemia, an exaggerated insulin release produces a late hypoglycemia 4-5 hours after ingestion of glucose. These patients are usually quite different from those with early hypoglycemia occurring 2-3 hours after glucose ingestion, often being obese and frequently having a family history of diabetes mellitus.
In obese patients, treatment is directed at weight reduction to achieve ideal weight. Like all patients with postprandial hypoglycemia, regardless of cause, these patients often respond to reduced carbohydrate intake with multiple, spaced, small feedings. They should be considered potential diabetics and advised to have periodic medical evaluations.
Service GJ et al: Hyperinsulinemic hypoglycemia with nesidioblastosis after gastric-bypass surgery. N Engl J Med 2005; 353:249. [PMID: 16034010]
- Differential Diagnosis
- Hypoglycemia due to Pancreatic B cell tumors
L General Considerations
L Clinical Findings
- Persistent Islet Hyperplasia
- Hypoglycemia Due to Extrapancreatic Tumors
- Postprandial Hypoglycemia (Reactive Hypoglycemia)
L Postgastrectomy Alimentary Hypoglycemia
L Functional Alimentary Hypoglycemia
L Late Hypoglycemia (Occult Diabetes)
- Alcohol-Related Hypoglycemia
L Fasting Hypoglycemia after Ethanol
L Postethanol Reactive Hypoglycemia
- Factitious Hypoglycemia
- Immunopathologic Hypoglycemia
- Drug-Induced Hypoglycemia